2 Papio-La Vista students recovering after apparently using synthetic pot - LivewellNebraska.com
Livewell logo
  Get the Mobile App


2 Papio-La Vista students recovering after apparently using synthetic pot

Two 16-year-olds in Papillion were recovering Friday after apparently using synthetic marijuana that authorities say is becoming increasingly popular among area teenagers.

The Papillion-La Vista schools sent email and text messages to parents Friday afternoon to alert them to what had happened to the boys, both juniors at Papillion-La Vista South High School.

One of the boys was taken to the hospital with "a possible life-threatening condition," the district statement read, but both boys were believed to be OK by Friday afternoon.

"This synthetic marijuana has various names such as K2, K4 and the street name of 'Crazy Clown,'" the school's message read. "This is a very dangerous drug that has caused numerous young people throughout the country to be sent to the hospital in life-threatening conditions."

On Friday, the Colorado Department of Public Health and Environment and the federal Centers for Disease Control and Prevention began an investigation after several hospitals in the state reported seeing or admitting patients suffering from ill effects of smoking synthetic marijuana.

In a statement, Dr. Tista Ghosh, Colorado's interim chief medical officer, said, "Initial reports show approximately 75 people who reported smoking a form of synthetic marijuana may have been seen at hospitals in the Denver metro area and Colorado Springs beginning in late August. Several individuals were in intensive care and three deaths are being investigated as possibly associated."

One purpose of the investigation, Colorado officials said, is to attempt to identify whether all the patients were sickened by the same product or different products.

Annette Eyman, a spokeswoman for the Papillion-La Vista school district, said the district "just wanted parents to be aware" of what was happening in the community. Using the drug, which Eyman said apparently has "really horrible effects on certain people," seems to be "the big thing to do," she said.

"As a school community," the district statement read, "we are encouraging you to please speak with your children about the danger of this drug and its use. Parents are advised to pay close attention to any changes or concerning behaviors in their children."

The statement also included a link to the Drug Enforcement Administration website and details about signs and symptoms associated with the drug.




Copyright ©2014 Omaha World-Herald®. All rights reserved. This material may not be published, broadcast, rewritten, displayed or redistributed for any purpose without permission from the Omaha World-Herald.

You may also like


An Omaha World-Herald digital product

JOIN OUR COMMUNITY

Like us on Facebook. Follow us on Twitter. Get weekly health tips via our newsletter.




SPONSORED BY